So you’re a licensed paramedic, right?
Hypothetically speaking, you were checking in your truck today and came to the part where you check your drug bag. Now, if you’re like me you look at 5 or 6 different medications every time and check to see if you still know how to use them by pulling the indications for use, dosages, side effects, and contraindications out of the dark recesses of your brain to see if you still know what you’re supposed to know. Hopefully you still know them, but it’s always still good to review to keep your knowledge current. Pharmacology changes a lot as new knowledge is discovered and it takes quite a bit to keep up with it. Hopefully you’re doing this with all of your medical knowledge, because it is constantly changing and what was “the right thing to do” for your patients yesterday may have been found to be ineffective, or actually harmful, by today.
We all know that, right?
So, what’s with your protocols?
Today one of the meds that I reviewed was our good friend Narcan, or Naloxone for those of you who don’t call it Narcan. For non-medical readers, it is a drug that blocks the effects of opiates (from opium), like Morphine or Heroin. From reading the literature available on Narcan, I know that, like every medication, it has a number of side effects, some of which can be fatal or can cause lasting ill effects if not properly managed.
I read more than one source on anything I look up, but I really like the information presented here. First off, it gives the dosage range of the medication as:
“Opioid Overdose-Known or Suspected: An initial dose of 0.4 mg to 2 mg of NARCAN may be administered intravenously. If the desired degree of counteraction and improvement in respiratory functions are not obtained, it may be repeated at two- to three-minute intervals. If no response is observed after 10 mg of NARCAN have been administered, the diagnosis of opioid-induced or partial opioid-induced toxicity should be questioned. Intramuscular or subcutaneous administration may be necessary if the intravenous route is not available.”
Fair enough. In EMS terms this means that if we find someone that we suspect to be suffering from an overdose of narcotics that is unresponsive and experiencing respiratory depression, then we can give Narcan at a dose varying between 0.4mg (400mcg) to 2mg until reversal of the opiate overdose is achieved, or more desirably, the patient’s respiratory drive is restored and they can protect their own airway and breathing. From what I’ve read and been taught, Narcan should be administered in 0.4mg increments and titrated just so it restores respiratory drive and protection. Higher dosages or faster rates of administration can lead to a host of harmful and sometimes fatal side-effects which, although rare, are not something you really want to be dealing with. These are:
(Adverse events associated with the postoperative use of NARCAN are listed by organ system and in decreasing order of frequency as follows:)
Cardiac Disorders: pulmonary edema, cardiac arrest or failure, tachycardia, ventricular fibrillation, and ventricular tachycardia. Death, coma, and encephalopathy have been reported as sequelae of these events.
Gastrointestinal Disorders: vomiting, nausea
Psychiatric Disorders: agitation, hallucination, tremulousness
Respiratory Thoracic and Mediastinal Disorders: dyspnea, respiratory depression, hypoxia
Skin and Subcutaneous Tissue Disorders: nonspecific injection site reactions, sweating
Vascular Disorders: hypertension, hypotension, hot flushes or flushing.
In addition to all of the above, complete antagonism of opiates in dependent individuals can result in acute withdrawal symptoms, which if you’ve ever caused them, result in a violent, tachycardic patient who is very hard to manage.
This can be avoided by judicious use of Narcan, and slow administration of the medication in 0.4mg increments titrated to effect.
So why then do a lot of EMS protocols state that you should administer it in a 2mg IV push? Mine do.
I understand and support having Physician medical direction in EMS. Our educational standards, and lack thereof, mandate that we have doctors directing our medical practice. They have the highest education and we don’t. We need them to tell us what to do and how to do it.
However, what happens when you have a physician medical director who doesn’t update your protocols in response to newly discovered knowledge or currently accepted practice? What if your medical direction just isn’t up to date and mandates procedures that have been ruled ineffective or harmful? What if they’re too hands off and it seems like they just don’t care about whatever it is you’re actually doing out there in the field?
If you were to follow the protocols to the letter and administer 2mg Narcan IV push on a simple narcotic overdose with unresponsiveness, most of the time nothing would happen other than for the reversal of the narcotic. However, some of the time you would be harming your patient by following the rules.
In a case like this, where easily available literature exists that differs from your medical direction, is it ethically responsible for you to diverge from your standing medical orders and change your practice to the safer and more effective route even though you’d clearly be breaking the rules?
I’m not advocating breaking the rules, and I’m not saying that you should disregard your protocols. You would get in trouble, and the doctor wrote those orders for a reason that you may not understand. What I do advocate, however, is that you take an active role in your protocols and assist in advancing them and making sure they’re up to date with the latest, safest, and most effective practices. You can bet that the physician is doing the same thing with their own practice (I hope) and I see no reason why paramedics shouldn’t do the same. EMS 2.0 is going to need paramedics who educate themselves and advocate for the best treatment modalities available for their patients. We can all start by reviewing our own practice and working within the system to change things for the better.
Ok, now back to working on the new blog. WordPress is driving me nuts! Help!